Friday, April 20, 2012

The Balancing Act

It's a balancing act, diabetes. 

Type 2 diabetics (like me) don't produce enough insulin, or have become resistant to it, so that the sugar in our blood, instead of going to bits of our bodies to give us energy, just sloshes around in our blood, coating everything in sugar and being no use at all.

So if our blood sugar's too high, your body is rather like a car engine coated in sugar - - it doesn't work properly.

On the other hand, if your blood sugar is too low then you become hypoglycaemic and feel faint, shaky, angry, confused and finally pass out.  It's a really vile feeling, let me tell you (and it's not that much fun for those around me when I'm in the shaky-and-angry phase!)

Because of this, any diabetics keep their blood sugar just that bit too high, because then they don't get that "hypo" feeling - - but, of course, that's storing up trouble for later on as blood sugar that's too high can lead to blindness, or leg amputations, or other unpleasantnesses such as death.  Type 2 diabetes used to be known as "mild" diabetes but believe me, that's a total misnomer - you can still die from it, just rather more slowly.

For several years I've been taking metformin, which is a very safe diabetes treatment which works by lowering your blood sugar.  The only thing is, it says on the side effects that they can cause "digestive disturbances" - - which in my case means feeling slightly nauseous just about all the time.  When I tell this to doctors, they say triumphantly "Well you could try the modified slow-release metformin"  - - yes, well that's what I'm on.  The non-modified type made me actually throw up!

But on metformin my blood sugar was still a bit too high - - so the doctor added gliclazide to my tablets.  

Gliclazide works in a different way from metformin - by boosting the insulin - and can make you more prone to hypos.  This lowers blood sugar, rather suddenly in my experience.  So a couple of hours after breakfast I am really hungry and an hour or so later I am beginning to have a hypo.  And I hate it.

All winter I've been taking gliclazide - just half a tablet a day - and all winter I've spent a lot of time wondering about when I can next eat something, and what it would be.  What I want to eat is anything with a lot of fat in it, or sugar, or a lot of carbohydrate.  Fish and chips.  Snickers bars.  That's the kind of thing I've been craving every moment of every day.

But because I know what's causing it, and I'm pretty determined, I have done my best to resist.  I've had a lot of exercise too, walking or swimming just about every day.

However, with the best will in the world I've been eating just that bit too much every day, because that "about to have a hypo" feeling is one of the worst things ever.

Then I stepped on the scales and saw with horror that over the course of the winter I've gained half a stone - - that same half a stone that it took me about a year to shift. 

And I have a damaged leg from a deep-vein thrombosis years ago and excess weight is really bad for it.  Also - - being overweight is really bad for diabetics.  Damn!

So I've stopped taking gliclazide.  I've upped the exercise a bit more.  Suddenly I've stopped wanting to eat everything in the house, all the time.  I'm going to lose that half a stone.

But I don't want my blood sugar to creep up again, because I know I'll really regret it in years to come.  Jolly tricky, this balancing act.


6 Comments:

Blogger Jennyta said...

It's a nasty thing, diabetes. At least you are very aware of all these details, Daphne, so you can make informed judgements. Hope the extra weight soon comes off. :)

8:30 pm  
Blogger Jan Blawat said...

Daphne, I'm a T2 also. I heartily recommend a low carb diet to keep everything under control. I know we're all different, but it works for me. If you don't eat carbs, you don't crave them and your blood sugar stays pretty level, no highs or lows. I was given glipizide at first and it was nasty. Maybe they've given you too high a dose of metformin? It's just so much easier if you can stay away from the drugs and the carbs. Good luck!

9:16 pm  
Blogger Yorkshire Pudding said...

We non-diabetics tend to be rather ignorant about the detail of this condition. Your post gives a sense of what it means to be diabetic from a sufferer's point of view. I can see how at times it must be downright depressing - having to be so watchful of your blood sugar, what you're consuming and suchlike. I guess you have to be mentally strong to ride the diabetes roller-coaster and keep smiling.

11:58 pm  
Blogger Jan Blawat said...

YP, you are right, most people - even a lot of T2 diabetics - don't really understand the disease. They just think, "Oh, poor lady, she can't have cake." It's carbohydrates that are the problem, and they are in most everything that's packaged. There is a lot that diabetics can eat, but it often takes a bit more prep time. Some of the diabetic drugs make it all the harder because they make your body produce an indeterminate amount of insulin, so you never know if your blood sugar will be too low or too high unless you test a lot. Overall, it's a much better disease than something like cancer because you CAN control it. (It just isn't fun.)

5:12 pm  
Blogger Michael said...

Great article Daphne. I write about diabetes a lot, especially about the risks of long term poor glucose control. It's interesting to hear about it first hand and just how difficult it is!

8:17 am  
Blogger Daphne said...

Thank you all for your comments. Since I stopped taking Gliclazide a week ago I have lost two pounds in weight - hurrah!
Jan - in Britain Type 2 diabetics are no longer asked to test their blood sugar. It's to do with the fact that the readings can be scary and not useful - - oh, yes, and I think it's also got a lot to do with the fact that those test strips are REALLY expensive!

1:16 pm  

Post a Comment

<< Home